Alert archive / North Dakota / Wind Advisories in 2020

Wind Advisory 22, NWS Bismarck, ND

June 14, 202010 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Jun 14, 2020, 3:31 AM CDT for 10 counties in North Dakota. It took effect at Jun 14, 2020, 11:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jun 14, 2020, 3:31 AM CDT (08:31 UTC)
In effect from
Jun 14, 2020, 11:00 AM CDT
Expired
Jun 14, 2020, 8:22 PM CDT
In force
9 hr
Issued by
NWS Bismarck, ND

Counties Dickey County, ND, Foster County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, Pierce County, ND, Rolette County, ND, Stutsman County, ND, Wells County, ND

The radar

The Bismarck radar (KBIS), 117 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.5 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2020-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 478 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2020-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
478 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
2060 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

320 
WWUS73 KBIS 140831
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
331 AM CDT Sun Jun 14 2020

NDZ005-013-023-025-036-037-047-048-050-051-141645-
/O.NEW.KBIS.WI.Y.0022.200614T1600Z-200615T0200Z/
Rolette-Pierce-Wells-Foster-Kidder-Stutsman-Logan-La Moure-
McIntosh-Dickey-
Including the cities of Rolla, Dunseith, Rolette, Shell Valley, 
St. John, Rugby, Harvey, Fessenden, Carrington, Steele, Tappen, 
Jamestown, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, 
Ashley, Oakes, and Ellendale
331 AM CDT Sun Jun 14 2020

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 9 PM CDT
THIS EVENING...

* WHAT...Southeast winds 25 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of north central, south central and southeast 
  North Dakota.

* WHEN...From 11 AM this morning to 9 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
4 follow-up statements
324 
WWUS73 KBIS 141147
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
647 AM CDT Sun Jun 14 2020

NDZ005-013-023-025-036-037-047-048-050-051-142000-
/O.CON.KBIS.WI.Y.0022.200614T1600Z-200615T0200Z/
Rolette-Pierce-Wells-Foster-Kidder-Stutsman-Logan-La Moure-
McIntosh-Dickey-
Including the cities of Rolla, Dunseith, Rolette, Shell Valley, 
St. John, Rugby, Harvey, Fessenden, Carrington, Steele, Tappen, 
Jamestown, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, 
Ashley, Oakes, and Ellendale
647 AM CDT Sun Jun 14 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
9 PM CDT THIS EVENING...

* WHAT...Southeast winds 25 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of north central, south central and southeast 
  North Dakota.

* WHEN...From 11 AM this morning to 9 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
955 
WWUS73 KBIS 141729
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1229 PM CDT Sun Jun 14 2020

NDZ005-013-023-025-036-037-047-048-050-051-150130-
/O.CON.KBIS.WI.Y.0022.000000T0000Z-200615T0200Z/
Rolette-Pierce-Wells-Foster-Kidder-Stutsman-Logan-La Moure-
McIntosh-Dickey-
Including the cities of Rolla, Dunseith, Rolette, Shell Valley, 
St. John, Rugby, Harvey, Fessenden, Carrington, Steele, Tappen, 
Jamestown, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, 
Ashley, Oakes, and Ellendale
1229 PM CDT Sun Jun 14 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of north central, south central and southeast 
  North Dakota.

* WHEN...Through 9 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
665 
WWUS73 KBIS 142310
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
610 PM CDT Sun Jun 14 2020

NDZ005-013-023-025-036-037-047-048-050-051-150200-
/O.CON.KBIS.WI.Y.0022.000000T0000Z-200615T0200Z/
Rolette-Pierce-Wells-Foster-Kidder-Stutsman-Logan-La Moure-
McIntosh-Dickey-
Including the cities of Rolla, Dunseith, Rolette, Shell Valley, 
St. John, Rugby, Harvey, Fessenden, Carrington, Steele, Tappen, 
Jamestown, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, 
Ashley, Oakes, and Ellendale
610 PM CDT Sun Jun 14 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of north central, south central and southeast 
  North Dakota.

* WHEN...Through 9 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
164 
WWUS73 KBIS 150122
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
822 PM CDT Sun Jun 14 2020

NDZ005-013-023-025-036-037-047-048-050-051-150230-
/O.CAN.KBIS.WI.Y.0022.000000T0000Z-200615T0200Z/
Rolette-Pierce-Wells-Foster-Kidder-Stutsman-Logan-La Moure-
McIntosh-Dickey-
Including the cities of Rolla, Dunseith, Rolette, Shell Valley, 
St. John, Rugby, Harvey, Fessenden, Carrington, Steele, Tappen, 
Jamestown, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, 
Ashley, Oakes, and Ellendale
822 PM CDT Sun Jun 14 2020

...WIND ADVISORY IS CANCELLED...

Winds have decreased below Wind Advisory criteria.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Jun 14, 3:25 AM CDT, 6 minutes earlier.

Area forecast discussion, Jun 14, 3:25 AM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
325 AM CDT Sun Jun 14 2020

.SHORT TERM...(Today and tonight)
Issued at 215 AM CDT Sun Jun 14 2020

Winds and thunderstorm chances are the main issue in the short
term period.

An upper level low over Pacific Northwest this morning will move
into far northwest Montana/SW Alberta by 00 UTC Monday.

At the surface, a surface trough over central/eastern Montana
will push east to the Mondak region by around midday. Higher
moisture along a remnant frontal zone is also situated over south
central into western ND. These to boundaries will be the focus for
thunderstorm development this afternoon over western North
Dakota, aided by a shortwave rotating through the aforementioned
upper level trough. With ML Capes possibly increasing to
1500-2500 J/kg 21-00Z over western ND, there looks to be a window
for possible strong convection this afternoon. Over much of the
area the bulk shear vectors are closer to parallel to the
boundary, so a linear convective complex may be the favored storm
mode. In northwest ND, near the northern portion of the boundary,
there may be a better potential for a developing storm to lift
north of the boundary and maintain supercellular characteristics.
However, probably the main limiting factor here may be the
possiblemorning and early afternoon convection over northeast
Montana and northwest ND throwing a wrench into a potentially more
ideal setup. So at this time, although a tornado may be possible
(with the most likely area in northwest ND) we would like to see
how things evolve this morning and early afternoon before putting
more into the tornado messaging. Should we see more ideal
conditions develop during the day, we can adjust messaging
accordingly.

As you go farther south, as mentioned earlier, shear vectors are
more parallel to the boundary. Also although it will become quite
unstable, strong capping to the east should limit vigorous
convection to right along the boundary. But with steep lapse
rates, moderate CAPE and bulk shear roughly from 35-45 knots,
there does appear to be a potential for a period of time during
the initial growth that we could see large hail, perhaps to
golfball size, along with winds to 60 mph. Then potentially a
transition to a marginally severe wind and hail threat as a linear
system tracks east. As the system moves from western into central
North Dakota during the evening, it appears at this time the the
north central would be more favored for strong to severe
convection over the south central, given the stronger forcing
north and stronger capping south. Convection does look to
diminish/end by late evening.

Before any of this does or does not develop, there is one thing
for sure. Strong southeast winds will continue today, shifting
more east into central and eastern North Dakota. Thus we have
issued a wind advisory for far eastern portions of central North
Dakota from mid morning to mid evening.

.LONG TERM...(Monday through Saturday)
Issued at 215 AM CDT Sun Jun 14 2020

Thunderstorm chances continue into the first half of the extended
period.

Monday does look to be mainly dry as we see brief upper level
ridging and drier air behind the upper low lifting into Canada.
However, another upper low drops into the Pacific Northwest,
setting the stage for another round of possible thunderstorms on
Tuesday, just a bit further east. This will be a similar setup
with a very warm and windy day on Tuesday. Highs will likely push
into the 90s across central and eastern ND. It appears we will be
strongly capped during the day and only when we see another strong
wave rotate through the eastern periphery of the second upper
low, do we see the potential for strong to severe storms. Then on
Wednesday we see the main upper low lift into the Northern Plains
and Southern Canada, bringing another round of showers and
thunderstorms. Still lots of uncertainty with each of these events
so no deviation from our given guidance. We also have a marginal
risk of severe weather from the SPC for the Tuesday event. Will
wait for today's system is through before we dive into the next.
It does look like the threat for strong convection will diminish
after Wednesday and cooler air moves into the region. However, the
upper low will be lingering just north of the border so there will
be a daily risk of showers and thunderstorms.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 215 AM CDT Sun Jun 14 2020

VFR through the TAF period with a few potential caveats. Scattered
showers and isolated thunderstorms are possible beginning in
western North Dakota after 09Z tonight, but more likely after
12z. More widespread thunderstorms are expected to develop
tomorrow afternoon across western ND and spread eastward through
the afternoon and evening. LLWS is expected for an extended period
of time tomorrow morning across the north. Winds will stay
southeasterly through the TAF cycle.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 11 AM this morning to 9 PM CDT this evening
for NDZ005-013-023-025-036-037-047-048-050-051.

&&

SHORT TERM...TWH
LONG TERM...TWH
AVIATION...TWH
Hazardous weather outlook, Jun 14, 12:10 AM CDT, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1210 AM CDT Sun Jun 14 2020

NDZ005-013-023-025-036-037-047-048-050-051-150515-
Rolette-Pierce-Wells-Foster-Kidder-Stutsman-Logan-La Moure-
McIntosh-Dickey-
1210 AM CDT Sun Jun 14 2020

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong southerly winds are possible Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ002>004-010>012-019>022-034-035-042-045-046-150515-
Burke-Renville-Bottineau-Mountrail-Ward-McHenry-Mercer-Oliver-
McLean-Sheridan-Morton-Burleigh-Grant-Sioux-Emmons-
1210 AM CDT Sun Jun 14 2020 /1110 PM MDT Sat Jun 13 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, and south central North
Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong southerly winds are possible Sunday afternoon. Strong to
severe storms are possible Sunday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001-009-017-018-031>033-040-041-043-044-150515-
Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-
Hettinger-Bowman-Adams-
1210 AM CDT Sun Jun 14 2020 /1110 PM MDT Sat Jun 13 2020/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Sunday morning. Severe storms with
damaging winds up to 60 mph and hail up to the size of ping pong
balls are possible Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 2:08 PM CDTSpecial Weather StatementBISMcKenzie52 min
Jun 14, 4:47 PM CDTSevere Thunderstorm WarningBISBowman43 min
Jun 14, 5:17 PM CDTSevere Thunderstorm WarningBISAdams, Bowman43 min
Jun 14, 5:43 PM CDTSpecial Weather StatementBISGolden Valley17 min
Jun 14, 5:50 PM CDTSevere Thunderstorm WarningBISGolden Valley55 min
Jun 14, 5:58 PM CDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger62 min
Jun 14, 6:22 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley53 min
Jun 14, 6:35 PM CDTSevere Thunderstorm WarningBISHettinger, Stark40 min
Jun 14, 6:40 PM CDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope50 min
Jun 14, 6:45 PM CDTSpecial Weather StatementBISMcKenzie15 min
Jun 14, 6:55 PM CDTSevere Thunderstorm WarningBISMcKenzie, Williams65 min

Nearby

Wind Advisories in North Dakota, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.